Illinois, 2006

Tornado and Hail in Illinois, April 30, 2006

April 30, 2006 · NWS ILX · 9 events in 5 counties and zones

7 hail, 1 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 2:15 PM CST, 10 minutes earlier.

Area forecast discussion, Apr 30, 2:15 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
315 PM CDT SUN APR 30 2006

.DISCUSSION...
SHORT TERM...TONIGHT THROUGH WEDNESDAY...
OF IMMEDIATE CONCERN IS WITH SVR THUNDERSTORM WATCH #266 THIS
EVENING. UPPER LEVEL SYSTEM VERTICALLY STACKED NOW WITH SFC LOW ACRS
NW IOWA SLOWLY FILLING. COLD FRONT MAKING ITS WAY TOWARDS THE
MISSISSIPPI RIVER THIS AFTN WITH SCATTERED STRONG CONVECTION DVLPG
AHEAD OF IT. WINCHESTER AND LOCAL 88D VAD WIND PROFILES SHOWING MORE
UNIDIRECTIONAL SHEAR SUGGESTING ANY STORMS THAT DO ORGANIZE MAY BECOME
MORE LINEAR. 500 MB TEMPERATURES CONTINUE TO COOL ADDING TO THE HAIL
THREAT...ESP WHERE BREAKS DEVELOP IN THE CLOUD COVER...AND THAT
WOULD BE MAINLY ACRS THE WEST HALF OF OUR FCST AREA. SHOULD SEE THE
STORMS BEGIN TO WANE WITH TIME THIS EVENING AS WE LOSE DAYTIME
HEATING. WL CARRY OCNL WORDING THRU THE EVENING AND MORE OF A HIGH
CHANCE POP FOR THE OVERNIGHT HOURS FOR MAINLY SHOWERS.

UPPER LEVEL SYSTEM FORECAST TO SLOWLY FILL ON MONDAY AS IT LIFTS
NORTHEAST ACRS THE UPPER LAKES. MODELS STILL INDICATE ADDL SHORTWAVE
ENERGY TO ROTATE ACRS THE MIDWEST...ESPECIALLY MONDAY AFTN AND EVENING
BRINGING ANOTHER THREAT FOR SCATTERED CONVECTION TO THE AREA. FCST
SOUNDINGS SHOWING INSTABLITY ACRS THE AREA MORE IMPRESSIVE THAN THIS
AFTN BUT AGAIN UPPER LEVEL AND SFC SYSTEMS CONTINUE TO WEAKEN WITH
TIME. CONVECTION CHANCES SHOULD WANE MONDAY EVENING WITH THE LOSS OF
HEATING WITH LINGERING SHOWER CHANCES HOLDING OVERNIGHT. GFS
CONTINUES TO GRAB ONTO SHORTWAVE ENERGY AND EXPLODES AND QPF
BULLSEYE ACRS OUR SRN COUNTIES LATE MONDAY NIGHT INTO TUESDAY.
PROBLEM IS NOW THAT THE NAM HAS CAUGHT ON TO THIS IDEA...ALBEIT A
BIT FURTHER SOUTH WITH ITS QPF MAXIMA. HIGHEST POPS WILL BE LOCATED
ACRS THE SOUTH TO COVER THE POTENTIAL MCS DVLPMT ACRS THE MISSOURI
VALLEY AND HAVING IT TRANSLATE INTO OUR SRN AREAS LATE AT NIGHT.

MODELS ARE A BIT MORE CONSISTENT WITH THE MOVEMENT OF THE MIDWEEK
COLD FRONT INTO OUR AREA. AS A RESULT...HAVE INCREASED POPS ACRS THE
AREA ON WEDNESDAY. APPEARS TIMING OF FRONT WILL CONINCIDE WITH PEAK
HEATING WEDNESDAY AFTN...ESPECIALLY ACRS THE CENTRAL AND SOUTHEAST
PORTION OF THE FCST AREA WHERE LOW LEVEL CONVERGENCE AND INSTABILITY
IS MAXIMIZED.

LONG TERM...THURSDAY THROUGH SUNDAY...
MAIN CHALLENGE THIS PERIOD WILL BE EVOLUTION OF TROF AND UPPER LOW
ACRS THE LAKES LATE FRIDAY AND INTO THE WEEKEND AND ITS AFFECT ON
OUR AREA WITH RESPECT TO TEMPS AND PRECIP CHANCES. MODEL SPREADS
QUITE LARGE WITH SYSTEM LATE IN THE WEEK SO WL TAKE MORE OF A BELND
OF THE GFS AND ECMWF. WL KEEP LOW POP CHANCES GOING IN THE EXTENDED
AS ADDL ENERGY IS FCST TO DROP INTO THE LAKES TROF. FEEL THE BEST
LIFT AND MOISTURE WILL REMAIN TO OUR NORTH AS THE ECMWF IS NOT
NEARLY AS AMPLIFIED AS THE 00Z ECMWF.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SMITH
Hazardous weather outlook, Apr 30, 10:05 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1105 AM CDT SUN APR 30 2006

ILZ027>031-036>038-040>053-011200-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-
MENARD-SCOTT-MORGAN-SANGAMON-CHRISTIAN-MACON-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES PER HOUR. THERE WILL BE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT... AND THE GREATER
THREAT WILL BE AREAS ALONG AND WEST OF I-55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST INTO MONDAY. ALTHOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED...SOME OF THE STRONGER
STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

ILZ054>057-061>063-066>068-071>073-011200-
MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-CUMBERLAND-CLARK-EFFINGHAM-
JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1105 AM CDT SUN APR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL PERSIST TODAY WITH GUSTS BETWEEN 30 AND 40
MILES AN HOUR. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND TONIGHT...AND SOME OF THE STORMS MAY BECOME SEVERE.
THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND STRONG
WINDS FROM MID AFTERNOON UNTIL AROUND MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE THREAT FOR THUNDERSTORMS WILL PERSIST MONDAY AND TUESDAY. SOME
OF THE STRONGER STORMS MAY PRODUCE HAIL AND STRONG WINDS DURING THE
AFTERNOON AND EVENING HOURS.

ANOTHER STORM SYSTEM WILL APPROACH THE AREA AND BRING A CHANCE FOR
THUNDERSTORMS WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Apr 30, 1:08 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT SUN APR 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0155 PM     FLOOD            2 W CHESTNUT            40.07N 89.24W
04/30/2006                   LOGAN              IL   TRAINED SPOTTER

            REPORT OF SALT CREEK FLOWING OVER 2000TH AVE 2 MILES WEST
            OF CHESTNUT

&&

KELLY

The radar

The Lincoln radar (KILX), 22 km away, was scanning. The volume nearest the first event began at 20:25 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Logan

When
April 30, 2:25 PM CST
Where
Logan County, Middletown
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.100, -89.583

Nickel size hail covered the ground.

Hail, Sangamon

When
April 30, 2:27 PM CST
Where
Sangamon County, Auburn
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.583, -89.750

Hail, Sangamon

When
April 30, 2:39 PM CST
Where
Sangamon County, 2 mi E of Chatham
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.667, -89.667

Hail, Logan

When
April 30, 2:44 PM CST
Where
Logan County, New Holland
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.183, -89.583

Penny size hail covered the ground.

Thunderstorm Wind, Christian

When
April 30, 2:50 PM CST
Where
Christian County, Taylorville
Measured
58 kt (67 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.550, -89.300

Numerous large trees blown down.

Hail, Logan

When
April 30, 3:12 PM CST
Where
Logan County, 2 mi N of Hartsburg
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.283, -89.433

Hail, Mason

When
April 30, 3:14 PM CST
Where
Mason County, Mason City
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
40.200, -89.700

Tornado, Logan

When
April 30, 3:15 PM CST to 3:17 PM CST
Where
Logan County, 3 mi SE of Lincoln
Rating
F0
Path length
0.7 mi
Path width
50 yd
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -89.333

A tornado briefly touched down. No damage was reported.

Hail, Clay

When
April 30, 4:40 PM CST
Where
Clay County, Oskaloosa
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.750, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyThe tornado archive for Illinois, 2006Warnings in Illinois, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500418, 5500472, 5500473, 5500474, 5500475, 5500476, 5500477, 5500479, 5500478.